Pink Sheet is part of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

SUCCINYLCHOLINE PEDIATRIC CARDIAC ARREST WARNING CONSIDERED BY ADVISORY CMTE.; OCCURRENCES REPORTED IN PATIENTS WITH UNDIAGNOSED DUCHENNE’s MD

Executive Summary

Labeling for the short-acting muscle relaxant succinylcholine (SCh) should be amended to include a warning of the possibility of cardiac arrest in children receiving the drug who have Duchenne's muscular dystrophy, outside experts and invited guests recommended to FDA's Anesthetic & Life Support Drugs Advisory Committee at its Nov. 23 meeting. Committee Chairman Edward Miller, MD, Columbia University, indicated support for a labeling change, saying that "the issue is really raising the level of awareness that this is a problem, and [explaining] how you treat [the problem of sudden cardiac arrest in some pediatric patients] is one of the most important things we could do for the clinician." Miller added that the labeling issue would be discussed further during the closed portion of the committee meeting on Nov. 23-24. Succinylcholine products are marketed in the U.S. by Burroughs Wellcome (Anectine, NDA 8-453), Abbott (Quelicin, NDA 8-845), Bristol-Myers Squibb (Sucostrin, NDA 8-847), and Organon (NDA 80- 997). The drug is indicated as an adjunct to general anesthesia to facilitate endotracheal intubation and for muscle relaxation during surgery or mechanical ventilation. Burroughs Wellcome said Nov. 25 that the committee had decided in closed session to add a warning statement, but that the language of the new labeling has not been finalized. The labeling issue was brought to FDA's attention by Henry Rosenberg, MD, president and chairman of the professional advisory council of the Malignant Hyperthermia Association of the U.S. (MHAUS), and Gerald Gronert, MD, University of California-Davis. In a letter published in the November issue of Anesthesiology, Gronert and Rosenberg reported four mortalities in boys under eight years of age who suffered "intractable [and] unexpected" cardiac arrest following induction of anesthesia with halothane and SCh. Eleven similar cases have been reported in Germany. The two authors reported that the children were "apparently normal with no major motor developmental delays" that accompany Duchenne's muscular dystrophy. The reaction to SCh of children with undiagnosed Duchenne's muscular dystrophy, Rosenberg told the advisory committee, can be confused with that found in children with malignant hyperthermia syndrome, an inherited sensitivity to some general anesthetics such as SCh for which the product labeling already carries an explicit contraindication. The cases of cardiac arrest in children with Duchenne's muscular dystrophy initially came to Rosenberg's attention from calls to the MHAUS hyperthermia "hotline." Rosenberg advocated a warning stating that "there are reports of hyperkalemic ventricular dysrhythmias leading to cardiac arrest in apparently healthy children" and "several of the children have subsequently been found to have been suffering from a myopathy such as Duchenne's muscular dystrophy without obvious clinical signs." His recommendation includes advice to physicians on how to treat the cardiac arrest in such situations and labeling to the effect that "in the presence of signs of malignant hyperthermia, appropriate treatment should be instituted." Gronert said he felt that "there should be some caution about the elective use" of SCh in children. He added, however, that "balance" is required, because "it would be terrible if because of that warning physicians did not use succinylcholine when they should," such as for emergency rapid sequence intubation. Committee consultant Peter Rothstein, MD, Baby's Hospital, New York, said: "I think we should recommend that it should not be used in elective situations since there are many other techniques and you can take your pick which ones [you use]." Rosenberg concluded: "Our main intention...in looking at the package insert was that there is not a sufficient warning for the clinician that this is a real entity and that there are specific treatment steps that should be borne in mind....So we thought of it more in terms of a warning than a contraindication."
Advertisement
Advertisement
UsernamePublicRestriction

Register

PS021846

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel